Thunderstorm Wind, Hitchcock
- When
- September 9, 6:36 PM CST
- Where
- Hitchcock County, 2.65 mi ENE of Trenton
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.190, -100.972
Mesonet station reported a 61 mph gust at the location.
During the late afternoon to evening hours, scattered thunderstorms developed over extreme Southwest Nebraska. These storms produced thunderstorm wind gusts of 58 to 61 mph with the strongest gusts occurring near the town of Trenton, Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the late afternoon to evening hours, scattered thunderstorms developed over extreme Southwest Nebraska. These storms produced thunderstorm wind gusts of 58 to 61 mph with the strongest gusts occurring near the town of Trenton, Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 9, 5:40 PM CST, 56 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 540 PM MDT Sat Sep 9 2023 .SHORT TERM...(This evening through Sunday night) Issued at 220 PM MDT Sat Sep 9 2023 Synoptic Overview: A pronounced upper level ridge, presently centered over the Desert Southwest, will recede southward to Mexico late this weekend.. as an amplifying upper level trough over central/interior Canada digs southward into the Upper Midwest, Upper MS River Valley and Upper Great Lakes. Today-Tonight: WNW flow aloft (on the northeastern periphery of the aforementioned ridge) will persist. Current observational and mesoanalysis data indicate [1] a broad surface to 850 mb (SFC-H85) trough extending NNE from eastern Colorado into west-central Nebraska, invof a line extending (roughly) from La Junta (KLHX) => Wray (K2V5) => Ogallala (KOGA) and [2] a broad, ~1022 mb surface high centered over IA-MN-WI.. and an associated surface ridge extending southwestward into central-western Kansas (where it was locally enhanced/reinforced by early-morning convection). The most proximate forecast concern revolves around whether or not in-situ convective development will occur invof the aforementioned surface trough /dryline/ in northeast CO and adjacent KS-NE border counties late this afternoon. Simulated reflectivity forecasts via the 18Z HRRR and 12Z NAM NEST suggest that development will not occur. The 15Z RRFS, on the other hand, suggests that isolated development may occur invof Wray, CO ~21-22Z. As of 1945 UTC, little if any Cu was present in Yuma County (per visible satellite).. where a pronounced elevated mixed layer (~8.5 C/km H7-H5 lapse rates) is present and considerable (50-150 J/kg) convective inhibition persists. Based on observational/ environmental trends thus far.. and that forcing is almost entirely relegated to low-level convergence invof the dryline.. deep, sustained convection is presently not anticipated. The majority of convection allowing guidance does suggest that ongoing deep convection north of I-80 (invof Broken Bow, NE) will propogate southward (along a narrow, N-S oriented plume of low- level moisture / axis of moderate instability) this evening, possibly reaching Red Willow/Hitchcock counties by 02-04Z.. when strengthening low-level southerly flow in western KS might aid/assist further development that persists well into Sunday morning. Sun-Sun night: Flow aloft will back from WNW to W and strengthen in this period.. as an amplifying upper level trough over central/interior Canada digs southward into the Northern Plains and Upper Midwest, suppressing the aforementioned upper ridge south toward Mexico.. tightening the H5-H3 height gradient over the Central/Northern Plains. With more favorable upper level forcing, expect a greater overall potential for convection. Given that environmental conditions may highly depend upon convective evolution tonight and Sunday morning.. considerable uncertainty exists with regard to convective evolution late Sunday afternoon into Sunday night.. convective coverage, in particular. .LONG TERM...(Monday through Saturday) Issued at 112 PM MDT Sat Sep 9 2023 For the long term period, there is the possibility for storms most days in the period with temperatures forecasted to generally remain below average. The long term is largely dominated by northwest to laminar flow aloft which will allow for chances for shortwaves/troughs to move through the area. Near the surface, relatively cooler air and higher pressure are forecasted to accompany the upper disturbances. Dewpoints are also forecasted to generally be in the 50's and 60's at times short of Tuesday where some drier air may briefly move into the area in the wake of the initial disturbance that changed the pattern. For the area, all of this will allow for cooler temperatures and a few more chances for storms compared to the prior week. High temperatures are forecasted to generally be in the 60's and 70's with the cooler temperatures on Monday (if the cloud cover holds) and Wednesday (if a larger wave moves through the flow as suggested by guidance). For precipitation, chances look to be the best on Monday and Wednesday with the main disturbances. Drier air on Tuesday, may inhibit storm development while later in the week may be inhibited by relatively high surface pressure over the area. Severe weather could be possible on Wednesday with effective shear forecasted to be around 30kts, but chances look to be low with cloud cover forecasted to build in overnight Tuesday which would inhibit heating. Flooding is not currently expected with any of the days as ensembles suggest most storms that would form would be unorganized and/or lacking instability for higher rain rates. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 530 PM MDT Sat Sep 9 2023 KGLD...VFR conditions are currently expected through the period. A southeast wind flirting around 12kts at taf issuance is forecast to continue through tonight. On Sunday, winds will back to the east then northeast at speeds up to 11kts through the day. Regarding shower/thunderstorm possibilities, confidence is rather low in areal coverage and intensity of rainfall at this time with the emphasis of higher confidence and coverage to the east of the terminal. Presently, any shower/thunderstorm mention wont be until after 17z Sunday. Amendments will be made in the short term if the threat arises. KMCK...VFR conditions are currently expected through 20z Sunday. Southeast winds around 10kts at taf issuance will back to the east this evening and continue overnight. On Sunday, east to northeast winds at speeds up to 11kts are expected. Regarding shower/thunderstorm possibilities, immediate concern will be for thunderstorms (currently one county north of Red Willow) to likely impact the terminal in the 01z-03z timeframe with gusts up to 40kts and possibly heavy rainfall and hail. The rest of the period will have likely chances for showers and thunderstorms. Cigs fall to MVFR category after 21z Sunday with continued chances for showers and thunderstorms. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...Vincent LONG TERM...KAK AVIATION...99
Hazardous Weather Outlook National Weather Service Goodland KS 500 PM MDT Sat Sep 9 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 500 PM MDT Sat Sep 9 2023 /600 PM CDT Sat Sep 9 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are expected for much of northwest Kansas, extreme southwest Nebraska and Cheyenne county Colorado through about 11 PM MDT (midnight CDT). The primary hazards include damaging hail up to 2 inches in diameter and damaging wind gusts up to 70 mph which could produce blowing dust and reduced visibilities. Tornadoes and locally heavy rainfall which may produce flash flooding cannot be ruled out. Strong and potentially severe thunderstorms are anticipated after midnight, mainly east of the Colorado Kansas border. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Scattered thunderstorms are anticipated to develop across portions of the Tri-State area late Sunday afternoon into Sunday night. Isolated severe thunderstorms are possible. Confidence in thunderstorm coverage is below average. At this time, areas situated along and south of Interstate 70 appear most likely to be affected. Heavy rainfall may lead to localized flooding in low lying areas. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through 11 PM MDT (midnight CDT). We would appreciate reports of severe weather via telephone and social media.
Special Weather Statement
National Weather Service Goodland KS
634 PM CDT Sat Sep 9 2023
KSZ001-100000-
Cheyenne KS-
634 PM CDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS THROUGH 700 PM CDT...
At 633 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of St. Francis, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bird City around 645 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Kansas.
&&
LAT...LON 3981 10141 3958 10141 3957 10142 3957 10152
3972 10182 3989 10172
TIME...MOT...LOC 2333Z 295DEG 21KT 3978 10168
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CJCPreliminary Local Storm Report
National Weather Service Goodland KS
546 PM MDT Sat Sep 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM Hail Wheeler 39.76N 101.71W
09/09/2023 E1.50 inch Cheyenne KS Public
Report received via social media of ping
pong ball sized hail at location.
&&Preliminary Local Storm Report
National Weather Service Goodland KS
601 PM MDT Sat Sep 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM Hail 3 S Wheeler 39.72N 101.71W
09/09/2023 E1.75 inch Cheyenne KS Public
Estimated golf ball sized hail reported at
location via social media.
&&Preliminary Local Storm Report
National Weather Service Goodland KS
602 PM MDT Sat Sep 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM Hail Wheeler 39.76N 101.71W
09/09/2023 M2.00 inch Cheyenne KS Storm Chaser
2 inch diameter hail reported at location
via social media.
&&Special Weather Statement
National Weather Service Goodland KS
714 PM CDT Sat Sep 9 2023
NEZ081-100045-
Red Willow NE-
714 PM CDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN RED WILLOW COUNTY
THROUGH 745 PM CDT...
At 713 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Medicine Creek Reservoir State Recreation Area, or 16
miles south of Curtis, moving southeast at 30 mph.
HAZARD...Wind gusts up to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Red
Willow County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Nebraska.
&&
LAT...LON 4021 10020 4035 10057 4035 10020
TIME...MOT...LOC 0013Z 293DEG 26KT 4042 10040
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
DDTSpecial Weather Statement
National Weather Service Goodland KS
731 PM CDT Sat Sep 9 2023
NEZ081-100100-
Red Willow NE-
731 PM CDT Sat Sep 9 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RED WILLOW COUNTY
THROUGH 800 PM CDT...
At 730 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Indianola, or 6 miles east of McCook, moving southeast
at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Indianola around 735 PM CDT.
Danbury around 750 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Nebraska.
&&
LAT...LON 4031 10063 4032 10044 4004 10021 4002 10047
TIME...MOT...LOC 0030Z 336DEG 23KT 4022 10050
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DDTThe Goodland radar (KGLD), 111 km away, was scanning. The volume nearest the first event began at 00:34 UTC.
2 thunderstorm wind. Local standard time, as filed.
Mesonet station reported a 61 mph gust at the location.
A 58 mph thunderstorm wind gust was reported via ASOS station KMCK at the McCook Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140316, 1140317.